Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 80, NWS Phoenix, AZ

September 27, 2014Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 27, 2014, 1:44 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 46 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2014, 1:44 PM MST (20:44 UTC)
Expired
Sep 27, 2014, 2:30 PM MST
In force
46 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 62 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 2:01 PM MSTTSTM WND GST 502 Nw Perryville, AZVISIBILITY DOWN TO LESS THAN 1 2 MILE
Sep 27, 2:10 PM MSTTSTM WND DMG4 N Glendale, AZ50 MPH. STREET FLOODING. 1.5 INCHES MEASURED IN 30 MIN. ROOF DAMAGE. AWNING BLOWN APART FROM TRAILER PARK. POWER OUTAGE AS WELL.
Sep 27, 2:11 PM MSTTSTM WND GST 671 Nnw Luke Afb, AZ
Sep 27, 2:18 PM MSTTSTM WND DMG4 Wnw Metro Center, AZPOWER POLE FELL AND BLOCKED ROADWAY... FELL ON CAR.
Sep 27, 2:31 PM MSTTSTM WND DMG2 Ne Downtown Phoenix, AZ12 INCH DIAMTER TREE TORN DOWN IN PARKING LOT OF HOSPITAL.
Sep 27, 2:34 PM MSTHAIL 0.57 Sw Firebird Lake, AZ1 2 INCH HAIL... .035 INCH RAIN IN 30 MIN... WINDS 40 MPH.
Sep 27, 2:34 PM MSTHAIL 0.57 Sw Firebird Lake, AZCORRECTED REPORT...HALF INCH HAIL... 0.35 INCH RAIN IN 30 MIN... WINDS 40 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 10:21 AM MSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WUUS55 KPSR 272044
SVRPSR
AZC013-021-272130-
/O.NEW.KPSR.SV.W.0080.140927T2044Z-140927T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
144 PM MST SAT SEP 27 2014

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...GLENDALE...YOUNGTOWN...WADDELL...
  TOLLESON...SURPRISE...SUN CITY WEST...SUN CITY...PHOENIX...
  PEORIA...LAVEEN...GOODYEAR...EL MIRAGE...AVONDALE...
  EXTREME NORTHWESTERN PINAL COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 230 PM MST

* AT 141 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES SOUTHEAST OF WHITE TANK MOUNTAIN PARK TO ESTRELLA
  MOUNTAIN PARK TO 7 MILES SOUTH OF ESTRELLA MOUNTAIN PARK...OR ALONG
  A LINE EXTENDING FROM 8 MILES NORTHWEST OF GOODYEAR TO AVONDALE TO
  13 MILES SOUTH OF AVONDALE...AND MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PHOENIX INTERNATIONAL RACEWAY...LITCHFIELD PARK...LUKE AFB...
  CAMELBACK RANCH...SURPRISE STADIUM...GLENDALE SPORTS COMPLEX...
  BEARDSLEY...DOWNTOWN GLENDALE...DOWNTOWN PEORIA...SOUTH MOUNTAIN
  PARK...ARROWHEAD MALL...SOUTH PHOENIX...ARIZONA STATE
  FAIRGROUNDS...METRO CENTER...DOWNTOWN PHOENIX AND NORTH MOUNTAIN
  PARK

LAT...LON 3378 11226 3361 11203 3319 11203 3316 11240
      3330 11245 3355 11261
TIME...MOT...LOC 2044Z 229DEG 28KT 3353 11246 3338 11233
          3325 11233

$$

18
4 follow-up statements
503 
WWUS55 KPSR 272053
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
153 PM MST SAT SEP 27 2014

AZC013-021-272130-
/O.CON.KPSR.SV.W.0080.000000T0000Z-140927T2130Z/
PINAL AZ-MARICOPA AZ-
153 PM MST SAT SEP 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR CENTRAL MARICOPA AND EXTREME NORTHWESTERN PINAL COUNTIES...

AT 146 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LIBERTY TO PHOENIX INTERNATIONAL RACEWAY TO KOMATKE...
OR ALONG A LINE EXTENDING FROM BUCKEYE TO AVONDALE TO 11 MILES
SOUTHWEST OF LAVEEN. THESE STORMS WERE NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE
TANK MOUNTAIN PARK...NORTH MOUNTAIN PARK...METRO CENTER...ARIZONA
STATE FAIRGROUNDS...SOUTH MOUNTAIN PARK...GLENDALE...SOUTH PHOENIX...
GLENDALE SPORTS COMPLEX...DOWNTOWN PHOENIX...SURPRISE STADIUM...
CAMELBACK RANCH...ARROWHEAD MALL...DOWNTOWN GLENDALE...DOWNTOWN
PEORIA...YOUNGTOWN...WADDELL...TOLLESON...SURPRISE...SUN CITY WEST...
SUN CITY...PHOENIX...PERRYVILLE...PEORIA...LUKE AFB...LITCHFIELD
PARK...GOODYEAR...EL MIRAGE AND BEARDSLEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MST
SATURDAY EVENING FOR SOUTHEASTERN ARIZONA.

&&

LAT...LON 3378 11226 3361 11203 3319 11203 3316 11240
      3330 11245 3355 11261
TIME...MOT...LOC 2053Z 180DEG 0KT 3338 11257 3336 11235
          3328 11223

$$

18
613 
WWUS55 KPSR 272056 CCA
SVSPSR

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
153 PM MST SAT SEP 27 2014

AZC013-021-272130-
/O.COR.KPSR.SV.W.0080.000000T0000Z-140927T2130Z/
PINAL AZ-MARICOPA AZ-
153 PM MST SAT SEP 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR CENTRAL MARICOPA AND EXTREME NORTHWESTERN PINAL COUNTIES...

AT 146 PM MST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WHITE TANK MOUNTAIN PARK TO
PHOENIX INTERNATIONAL RACEWAY TO 6 MILES SOUTHEAST OF RAINBOW
VALLEY...OR ALONG A LINE EXTENDING FROM 7 MILES WEST OF WADDELL TO
AVONDALE TO 16 MILES SOUTH OF AVONDALE...MOVING EAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CAMELBACK RANCH...SURPRISE STADIUM...BEARDSLEY...KOMATKE...EL
MIRAGE...SUN CITY WEST...GLENDALE SPORTS COMPLEX...YOUNGTOWN...
SURPRISE...DOWNTOWN GLENDALE...LAVEEN...SUN CITY...DOWNTOWN PEORIA...
GLENDALE...ARIZONA STATE FAIRGROUNDS...SOUTH MOUNTAIN PARK...SOUTH
PHOENIX...DOWNTOWN PHOENIX...PEORIA...ARROWHEAD MALL...METRO
CENTER...PHOENIX AND NORTH MOUNTAIN PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MST
SATURDAY EVENING FOR SOUTHEASTERN ARIZONA.

&&

LAT...LON 3378 11226 3361 11203 3319 11203 3316 11240
      3330 11245 3355 11261
TIME...MOT...LOC 2053Z 255DEG 32KT 3360 11241 3342 11224
          3320 11223

$$

18
413 
WWUS55 KPSR 272059
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
159 PM MST SAT SEP 27 2014

AZC013-021-272130-
/O.CON.KPSR.SV.W.0080.000000T0000Z-140927T2130Z/
PINAL AZ-MARICOPA AZ-
159 PM MST SAT SEP 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR CENTRAL MARICOPA AND EXTREME NORTHWESTERN PINAL COUNTIES...

AT 157 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WADDELL TO TOLLESON TO 7 MILES SOUTH OF KOMATKE...OR
ALONG A LINE EXTENDING FROM WADDELL TO TOLLESON TO 13 MILES SOUTHWEST
OF AHWATUKEE...MOVING EAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DOWNTOWN GLENDALE...LAVEEN...SUN CITY...DOWNTOWN PEORIA...GLENDALE...
ARIZONA STATE FAIRGROUNDS...SOUTH MOUNTAIN PARK...SOUTH PHOENIX...
DOWNTOWN PHOENIX...PEORIA...ARROWHEAD MALL...METRO CENTER...PHOENIX
AND NORTH MOUNTAIN PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MST
SATURDAY EVENING FOR SOUTHEASTERN ARIZONA.

&&

LAT...LON 3317 11231 3339 11236 3360 11253 3378 11226
      3361 11203 3319 11203
TIME...MOT...LOC 2100Z 255DEG 32KT 3362 11234 3344 11217
          3322 11216

$$

18
651 
WWUS55 KPSR 272106
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
206 PM MST SAT SEP 27 2014

AZC013-021-272130-
/O.CON.KPSR.SV.W.0080.000000T0000Z-140927T2130Z/
PINAL AZ-MARICOPA AZ-
206 PM MST SAT SEP 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR CENTRAL MARICOPA AND EXTREME NORTHWESTERN PINAL COUNTIES...

AT 202 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SURPRISE TO LAVEEN TO 8 MILES SOUTH OF KOMATKE...OR
ALONG A LINE EXTENDING FROM SURPRISE TO LAVEEN TO 12 MILES SOUTHWEST
OF AHWATUKEE...MOVING EAST AT 35 MPH.

WIND GUSTS OVER 50 MPH HAVE ALREADY BEEN REPORTED AT LUKE AIR FORCE 
BASE. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GLENDALE...ARIZONA STATE FAIRGROUNDS...SOUTH MOUNTAIN PARK...DOWNTOWN
PHOENIX...SOUTH PHOENIX...ARROWHEAD MALL...PEORIA...METRO CENTER...
PHOENIX AND NORTH MOUNTAIN PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN A MOBILE HOME...EVACUATE IMMEDIATELY AND GET INSIDE A
STURDY BUILDING. IF YOU CANNOT QUICKLY WALK OR DRIVE TO SHELTER...LIE
FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH
YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MST
SATURDAY EVENING FOR SOUTHEASTERN ARIZONA.

&&

LAT...LON 3318 11228 3340 11233 3363 11248 3378 11226
      3361 11203 3319 11203
TIME...MOT...LOC 2106Z 255DEG 32KT 3363 11228 3345 11211
          3320 11211

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 9:10 AM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Sep 27, 9:10 AM MST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
910 AM MST SAT SEP 27 2014

...SEVERE WEATHER THREAT OVER MAINLY SOUTH-CENTRAL ARIZONA FROM LATE
MORNING INTO THE EVENING HOURS TODAY...

.SYNOPSIS...
A STRONG PACIFIC STORM IS FORECAST TO MOVE THROUGH THE REGION TODAY.
THIS STORM...COMBINED WITH AMPLE MONSOON MOISTURE...IS EXPECTED TO
PRODUCE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY ACROSS A LARGE
PART OF ARIZONA. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY STRONG...EVEN DAMAGING WINDS...HEAVY RAIN...AND
HAIL. AFTER A COLD FRONTAL PASSAGE SATURDAY NIGHT...DRIER WEATHER
WITH BELOW NORMAL TEMPERATURES ARE FORECAST TO SPREAD ACROSS THE
REGION FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
AFTER AN EARLY MORNING ROUND OF SHOWERS AND THUNDERSTORMS...PHOENIX
AREA HAS BEEN QUIET. STORM ACTIVITY HAS BEEN GREATER OVER LA PAZ AND
YUMA COUNTIES NEAR THE ADVANCING COOL FRONT. NYL AND BLH METARS
INDICATE THAT THE FRONT HAS PASSED THE LOWER COLORADO RIVER
VALLEY...CHANGE IN WIND DIRECTION AND DROP IN DEW POINTS...AS OF
THIS WRITING. HOWEVER...REPEAT STORMS CONTINUE OVER WESTERN PORTIONS
OF LA PAZ COUNTY WHICH INDICATES DRIER AIR HAS NOT PUSHED VERY MUCH
INTO LA PAZ COUNTY. THE AXIS OF THE ASSOCIATED UPPER TROUGH WAS
ORIENTED NORTH-SOUTH OVER WA/OR/CA WITH THE MAIN CYCLONIC
CIRCULATION CENTERED OVER CENTRAL CALIFORNIA. ONE VORT LOBE WITHIN
THE CIRCULATION APPEARS TO HAVE SHIFTED INTO NEVADA WITH ANOTHER ONE
ROUNDING THE BOTTOM OF THE TROUGH NEAR THE SOUTHWEST CALIFORNIA
COAST. MODELS SHOW THE SOME QG FORCING FROM IT GETTING INTO
SOUTHWEST ARIZONA THIS MORNING IN ADDITION TO SOME LIFT FROM THE
FRONT. SOME UPPER LEVEL DIVERGENCE IS ADVERTISED OVER SOUTH-CENTRAL
ARIZONA BY BOTH THE NAM AND GFS...NAM MORE GENEROUS. THE NEXT MAIN
VORT MAX AND JET STREAK MOVE INTO SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA BEGINNING THIS AFTERNOON WITH A DIVQ BULLSEYE MOVING EAST OF
THE LOWER COLORADO RIVER VALLEY THIS EVENING. BEST QG FORCING LOOKS
TO LAG BEHIND THE MOISTURE. HOWEVER...WITH ANOMALOUS PRECIPITABLE
WATER AND AN APPROACHING UPPER TROUGH...THERE IS CAPE AND DYNAMICAL
FORCING IN PLAY FOR OUR AREA TODAY AND THIS EVENING. THERE IS ALSO
VERTICAL WIND SHEAR IN PLAY WITH EFFECTIVE SHEAR OF AT LEAST 30 KTS
WHICH ENHANCES THE SEVERE POTENTIAL. NOT EVERY STORM WILL BE SEVERE
THOUGH A GOOD PORTION OF THEM WILL BE CAPABLE OF SMALL HAIL...WIND
GUSTS OF 35 TO 45 MPH...AND BRIEF HEAVY RAIN. KEY QUESTIONS ARE HOW
NUMEROUS WILL THEY BE AND WHERE WILL THERE BE TRAINING OF ECHOES.
WITH DEEP SOUTHERLY COMPONENT TO THE FLOW...TRAINING IS QUITE
POSSIBLE. THUS THERE IS THE DUAL THREAT OF SEVERE AND FLASH
FLOODING. HIGHER TERRAIN AREAS OF SOUTHERN GILA COUNTY AND FAR
NORTHEAST MARICOPA COUNTY LOOK TO BE MOST SUSCEPTIBLE TO FLASH
FLOODING BUT THAT IS NOT NECESSARILY THE ONLY PLACE IT CAN HAPPEN.
FOR SOUTH-CENTRAL ARIZONA...ANTICIPATE ANTICIPATE AN UPSWING IN
STORM DEVELOPMENT BEGINNING BY LATE MORNING/MIDDAY WITH AN ACTIVE
PERIOD THIS AFTERNOON AND EVENING. MORE LATER.

&&

.PREVIOUS DISCUSSION ISSUED 230 AM...
TODAY AND TONIGHT...
A MASSIVE COOL PACIFIC LOW PRESSURE SYSTEM CONTINUED TO MOVE TOWARD
AZ EARLY THIS MORNING. INCREASED SOUTHWESTERLY AND DIFLUENT
JETSTREAM WINDS CONTINUED TO DEVELOP WIDESPREAD CONVECTION AND HEAVY
RAIN OVER NORTHWEST AZ OVERNIGHT...WEAKLY TRAILING INTO PARTS OF
SOUTHWEST AZ AT 2 AM. INCREASING SHOWERS AND THUNDERSTORMS HAD ALSO
DEVELOP IN PARTS OF EASTERN MARICOPA COUNTY AT THIS TIME.

CONVECTION WAS FEEDING OFF A DENSE LOW LEVEL SUBTROPICAL MOISTURE
PLUME MOVING NORTH UP THE COLORADO RIVER VALLEY AND PARTS OF
SOUTHWEST AZ AHEAD OF THE COLD FRONT. THANKS TO THE YUMA PROVING
GROUNDS...MULTIPLE LATE FRIDAY AFTERNOON WEATHER BALLOONS WERE
LAUNCHED DETECTING THIS MOISTURE PLUME...AND SHOWING MOISTURE LEVELS
WERE EXCESSIVE BELOW 8 THSD FEET.

AS THE PACIFIC TROF SLOWLY ADVANCES TOWARD AZ THIS MORNING AND
AFTERNOON...STRONG UPPER LEVEL DIFLUENT FLOW OVER THE RICH LOW LEVEL
MOISTURE PLUME WILL GENERATE WIDESPREAD SHOWERS AND THUNDERSTORMS
OVER PARTS OF SOUTHWEST AND SOUTH CENTRAL AZ TODAY...INCLUDING
PHOENIX. AT 2 AM THE NEXT IN A SERIES OF SHORTWAVES...ROTATING
AROUND THE BROADER WESTERN STATES LOW PRESSURE CIRCULATION...WAS ON
THE DOORSTEP OF SAN DIEGO AND POISED TO ROTATE INTO AZ LATER THIS
MORNING.

ADDITIONALLY...VERTICAL WIND SHEAR WILL ALSO COME INTO PLAY
SUGGESTING THE POSSIBILITY OF ORGANIZED AND SEVERE AFTERNOON
CONVECTION...REPLETE WITH STRONG SURFACE GUSTS AND LARGE HAIL. THE
STORM PREDICTION CENTER...SPC...CONTINUES TO PUT NEARLY THE ENTIRE
WESTERLY HALF OF AZ UNDER A SLIGHT RISK OF SEVERE WEATHER TODAY.

EARLIER FORECASTS WITH HIGH PRECIP PROBABILITIES AND THE THREAT FOR
HEAVY RAIN OVER PARTS OF SOUTHWEST AND SOUTH CENTRAL ARIZONA WILL
CONTINUE...SO VERY LITTLE FORECAST CHANGES WERE MADE ON THIS SHIFT.

FOR TONIGHT...UPPER LEVEL STORM DYNAMICS AND THE DEEP MOISTURE PLUME
WILL SHIFT INTO EASTERN AZ THIS EVENING WITH THE COLD FRONT.
THEREFORE PRECIP PROBABILITIES WILL TAPER OFF SIGNIFICANTLY OVER
SOUTHWEST AND SOUTH CENTRAL AZ THIS EVENING...BUT CONTINUE OVER
MOUNTAINOUS SOUTHERN GILA COUNTY THROUGH SUNDAY MORNING.

SUNDAY...
A MUCH DRIER AIRMASS WILL SPREAD ACROSS SOUTHEAST CA...SOUTHWEST AND
SOUTH CENTRAL AZ SUNDAY. HOWEVER...DEEP MOISTURE WILL CONTINUE ALONG
THE EASTERN AZ BORDER UNTIL SUNDAY NIGHT. A THREAT OF SHOWERS AND
THUNDERSTORMS WILL LINGER OVER THE MOUNTAINS OF SOUTHERN GILA COUNTY
SUNDAY...DRY ELSEWHERE IN OUR FORECAST AREA.

MONDAY THROUGH WEDNESDAY...
DRY WEATHER WITH NEAR SEASONAL TEMPERATURES ARE EXPECTED ACROSS THE
ENTIRE FORECAST AREA.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...AND
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...

SHOWERS AND THUNDERSTORMS THROUGH MID MORNING WILL BE ISOLATED AND
MAINLY FOCUSED TO THE NORTH AND WEST OF THE PHOENIX
AREA...POTENTIALLY AFFECTING KBLH. BY LATE MORNING INTO THE EARLY
AFTERNOON...EXPECTING A LINE OF SHOWERS AND THUNDERSTORMS TO DEVELOP
JUST TO THE WEST OF PHOENIX AND THEN MOVE THROUGH THE PHOENIX AREA
WITH THE HIGHEST CONFIDENCE IN GETTING RAINFALL AT THE PHOENIX
TERMINALS BETWEEN 20Z-00Z THIS AFTERNOON.

THUNDERSTORMS TODAY WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS
AND AM FAIRLY CONFIDENT THERE WILL BE A COUPLE HOUR PERIOD LATE THIS
AFTERNOON WHEN THE PHOENIX TERMINALS WILL SEE WIND GUSTS APPROACHING
40 KNOTS AT TIMES. OUTSIDE OF SHOWERS AND THUNDERSTORMS...GRADIENT
WINDS WILL ALSO BE GUSTY THIS AFTERNOON. ACTIVITY WILL QUIET DOWN BY
EARLY EVENING AS THE UPPER LOW EXITS THE AREA.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
DRIER AIR WILL BEGIN MOVING INTO THE AREA ON MONDAY...WITH LITTLE TO
NO CHANCE OF CONVECTION THE REMAINING PORTION OF THE FORECAST
PERIOD. MINIMUM HUMIDITY LEVELS WILL TREND DOWN TO AROUND 15 PERCENT
BY THURSDAY. IN ADDITION TO THE DRIER AIR...COOLER TEMPERATURES ARE
EXPECTED THE ENTIRE PERIOD. SOME GUSTY WEST TO SOUTHWEST WINDS ARE
POSSIBLE ALONG AND BEHIND THE TROUGH EARLY SUNDAY...ALTHOUGH WIND
SPEEDS WILL BE GENERALLY LIGHT AND FOLLOW TYPICAL DIURNAL PATTERNS
MONDAY THROUGH THURSDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...AJ
PREVIOUS DISCUSSION...VASQUEZ
AVIATION...KUHLMAN
FIRE WEATHER...MEYERS/MCLANE
Hazardous weather outlook, Sep 26, 3:17 PM MST, 22 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
317 PM MST FRI SEP 26 2014

AZZ020>028-CAZ031>033-272230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
317 PM MST FRI SEP 26 2014 /317 PM PDT FRI SEP 26 2014/

...SEVERE WEATHER THREAT OVER SOUTH-CENTRAL ARIZONA FROM LATE
MORNING INTO THE EVENING HOURS ON SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE EVENING
HOURS ACROSS THE REGION. LOCALLY HEAVY RAIN...GUSTY WINDS...AND
BLOWING DUST IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A PACIFIC WEATHER SYSTEM WILL DRAW MOISTURE NORTHWARD ACROSS
ARIZONA...PRODUCING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY FROM
LATE FRIDAY NIGHT INTO SUNDAY...MAINLY FROM THE LOWER COLORADO RIVER
VALLEY EASTWARD. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
STRONG...POSSIBLY DAMAGING WINDS...LOCALLY HEAVY RAIN...AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Sep 27, 11:49 AM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1149 AM MST SAT SEP 27 2014

AZZ026-271930-
YUMA AZ-
1149 AM MST SAT SEP 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 1230 PM MST

AT 1147 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MOHAWK...MOVING NORTHEAST AT
25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. TRAVELERS ALONG I-8 NEAR DATELAND SHOULD USE CAUTION.

LOCATIONS IMPACTED INCLUDE...
   MOHAWK...
   DATELAND...
   PALOMA...

LAT...LON 3302 11379 3302 11350 3296 11335 3266 11335
      3252 11353 3259 11387
TIME...MOT...LOC 1849Z 203DEG 23KT 3267 11368

18
Special weather statement, Sep 27, 11:51 AM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1151 AM MST SAT SEP 27 2014

AZZ022-023-027-271930-
MARICOPA AZ-
1151 AM MST SAT SEP 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 1230 PM MST

AT 1145 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTH OF PALO VERDE...MOVING NORTH AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. MOTORISTS ALONG
I-10 NEAR BUCKEYE SHOULD USE CAUTION.

LOCATIONS IMPACTED INCLUDE...
   PALO VERDE...
   BUCKEYE...
   LIBERTY...
   PERRYVILLE...

LAT...LON 3357 11264 3352 11235 3321 11254 3323 11266
TIME...MOT...LOC 1851Z 195DEG 18KT 3328 11259

18
Special weather statement, Sep 27, 12:05 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1205 PM MST SAT SEP 27 2014

AZZ021-022-271945-
LA PAZ AZ-MARICOPA AZ-
1205 PM MST SAT SEP 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 1245 PM MST

AT 1203 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SALOME...MOVING NORTHEAST AT
30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   SALOME...
   WENDEN...
   GLADDEN...

LAT...LON 3404 11332 3401 11332 3401 11326 3398 11320
      3362 11353 3369 11371 3415 11355
TIME...MOT...LOC 1905Z 206DEG 24KT 3372 11357

18
Special weather statement, Sep 27, 12:32 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1232 PM MST SAT SEP 27 2014

AZZ022-023-027-272015-
MARICOPA AZ-
1232 PM MST SAT SEP 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 115 PM MST

AT 1227 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF PAINTED ROCK DAM...MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   GILLESPIE DAM...
   PALO VERDE NUCLEAR GENERATION STATION AND WINTERSBURG...
   TONOPAH...

LAT...LON 3367 11295 3336 11251 3303 11305 3319 11326
TIME...MOT...LOC 1932Z 221DEG 31KT 3318 11307

18
Special weather statement, Sep 27, 12:51 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1251 PM MST SAT SEP 27 2014

AZZ022-272015-
MARICOPA AZ-
1251 PM MST SAT SEP 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 115 PM MST

AT 1250 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR AGUILA...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN MARICOPA COUNTY...

LAT...LON 3384 11310 3390 11325 3401 11322 3400 11295
TIME...MOT...LOC 1952Z 209DEG 39KT 3395 11313

18
Special weather statement, Sep 27, 1:14 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
114 PM MST SAT SEP 27 2014

AZZ022-023-027-272100-
MARICOPA AZ-
114 PM MST SAT SEP 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 200 PM MST

AT 106 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WINTERSBURG...MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   BUCKEYE...
   LIBERTY...
   PERRYVILLE...
   GOODYEAR...
   WHITE TANK MOUNTAIN PARK AND  AVONDALE...
   LITCHFIELD PARK...
   LUKE AFB...
   SURPRISE STADIUM... WADDELL... SURPRISE... EL MIRAGE... SUN CITY
  WEST AND  YOUNGTOWN...

LAT...LON 3365 11285 3380 11262 3372 11228 3350 11212
      3324 11248 3320 11272 3339 11298
TIME...MOT...LOC 2013Z 231DEG 29KT 3338 11272

18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 10:22 PM MSTSpecial Weather StatementPSRLa Paz38 min
Sep 26, 11:05 PM MSTSpecial Weather StatementPSRGila40 min
Sep 27, 12:11 AM MSTAreal Flood AdvisoryPSRGila2 hr
Sep 27, 4:59 AM MSTSpecial Weather StatementPSR31 min
Sep 27, 5:28 AM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal2 hr
Sep 27, 6:52 AM MSTSpecial Weather StatementPSRLa Paz38 min
Sep 27, 7:26 AM MSTAreal Flood AdvisoryPSRLa Paz2 hr
Sep 27, 9:50 AM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa40 min
Sep 27, 10:20 AM MSTSevere Thunderstorm WarningPSRYuma40 min
Sep 27, 11:49 AM MSTSpecial Weather StatementPSRYuma41 min
Sep 27, 11:51 AM MSTSpecial Weather StatementPSRMaricopa39 min
Sep 27, 12:05 PM MSTSpecial Weather StatementPSR40 min
Sep 27, 12:11 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa34 min
Sep 27, 12:16 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Sep 27, 12:25 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Sep 27, 12:32 PM MSTSpecial Weather StatementPSRMaricopa43 min
Sep 27, 12:42 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Sep 27, 12:51 PM MSTSpecial Weather StatementPSR24 min
Sep 27, 1:00 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 27, 1:14 PM MSTSpecial Weather StatementPSRMaricopa46 min
Sep 27, 1:39 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 27, 2:08 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal52 min
Sep 27, 2:25 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Sep 27, 2:31 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal119 min
Sep 27, 2:49 PM MSTSpecial Weather StatementPSR41 min
Sep 27, 2:56 PM MSTSpecial Weather StatementPSR49 min
Sep 27, 3:29 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Sep 27, 4:05 PM MSTSevere Thunderstorm WarningPSRPinal25 min
Sep 27, 4:27 PM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal3 hr
Sep 27, 4:30 PM MSTSpecial Weather StatementPSRPinal45 min
Sep 27, 4:31 PM MSTAreal Flood WarningPSRMaricopa4 hr
Sep 27, 4:45 PM MSTSpecial Weather StatementPSRGila45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.